Alert archive / New York / Special Weather Statements in 2011
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 23, 2011, 2:16 AM EDT for Erie County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2011, 2:16 AM EDT (06:16 UTC)
- Expired
- May 23, 2011, 3:15 AM EDT
- In force
- 59 min
- Issued by
- NWS Buffalo, NY
County Erie County, NY
The radar
The Buffalo radar (KBUF), 20 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 423 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
376 WWUS81 KBUF 230616 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 216 AM EDT MON MAY 23 2011 NYZ010>012-085-230715- ERIE NY-GENESEE NY-WYOMING NY- 216 AM EDT MON MAY 23 2011 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 212 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR ORCHARD PARK...AND MOVING NORTHEAST AT 25 MPH. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4307 7841 4277 7817 4267 7871 4282 7882 $$ APFFEL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 23, 1:38 AM EDT, 38 minutes earlier.
Area forecast discussion, May 23, 1:38 AM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 138 AM EDT MON MAY 23 2011 .SYNOPSIS... A BROAD SOUTH TO SOUTHWEST FLOW OF WARM AND HUMID AIR WILL PREVAIL ACROSS WESTERN AND CENTRAL NEW YORK THROUGH MONDAY. IT WILL BE DRY MOST OF THE TIME BUT THERE IS A RISK OF A FEW SHOWERS OVERNIGHT WITH SOME THUNDERSTORMS POSSIBLE MONDAY. A COLD FRONT WILL CROSS THE REGION MONDAY NIGHT WITH A CHANCE FOR MORE SHOWERS AND STORMS. DRIER AIR WILL BUILD IN ON TUESDAY BEFORE A WAVE OF LOW PRESSURE SKIRTS THE SOUTHERN TIER WITH THE THREAT FOR MORE SHOWERS TUESDAY NIGHT. DRY WEATHER WILL RETURN FOR WEDNESDAY BUT THE FRONT WILL LIFT NORTH AND BRING A RENEWED THREAT OF RAIN THURSDAY AND FRIDAY. && .NEAR TERM /THROUGH TODAY/... WHILE OUR AIRMASS WILL REMAIN SOMEWHAT UNSTABLE OVERNIGHT...THERE WILL BE A GENERAL LACK OF ANY FORCING TO PRODUCE ANY WIDESPREAD SHOWERS OR THUNDERSTORMS. WILL HOLD ONTO LOW CHC POPS FOR A SHOWER FOR THE OVERNIGHT...ALTHOUGH THE VAST MAJORITY OF SITES SHOULD STAY PCPN FREE. OTHERWISE...ALL OF THE FORECAST AREA WILL BE FOUND WITHIN THE NEWLY ARRIVED WARM SECTOR...MOST NOTICEABLE BY THE HIGHER DEW POINTS (NR 60)/HUMIDITY LEVELS. TEMPERATURES WILL REMAIN ELEVATED AS A RESULT...SO MINS OVERNIGHT SHOULD STAY WITHIN A FEW DEGREES OF 60. FOR MUCH OF THE NIAGARA FRONTIER AND GENESEE VALLEY TEMPS MAY ONLY BE ABLE TO SETTLE IN TO THE MID 60S. THESE READINGS WILL BE MORE THAN 10 DEGREES HIGHER THAN NORMAL. OUR ATTENTION NOW TURNS TURN TO WHAT COULD BE A VERY ACTIVE DAY FOR MONDAY. OUR WARM AND HUMID AIRMASS...NATURALLY UNSTABLE...WILL BE IN PLACE AS A FAIRLY POTENT SHORTWAVE TRACKS FROM THE MID WEST ACROSS OUR FORECAST AREA (THIS SHORTWAVE IS HELPING TO PRODUCE SEVERE WX ACROSS THE NATIONS MID SECTION EARLIER THIS EVENING). WE SHOULD HAVE AT LEAST SOME BREAKS OF SUN MONDAY MORNING...AND THIS WILL ALLOW SBCAPES TO CLIMB TO BETWEEN 500-1000 J/KG FOR THE MIDDAY AND AFTERNOON. AS THE SHORTWAVE MAKES ITS WAY ACROSS WESTERN AND NORTH CENTRAL NEW YORK...SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP WITHIN THE INCREASINGLY UNSTABLE AIRMASS. THE WIND PROFILE ACROSS THE REGION SHOULD BE FAIRLY UNIDIRECTIONAL...SO THE GREATEST THREAT FROM ANY STRONG TO SEVERE THUNDERSTORM ACTIVITY WOULD BE GUSTY STRAIGHT LINE WINDS. THE 18Z NAM DOES SUGGEST THE POTENTIAL FOR GREATER DIRECTIONAL SHEAR OVER THE FINGER LAKES LATE IN THE DAY...AND THIS WOULD SUPPORT A LARGER THREAT FOR ORGANIZED STRONG/SEVERE STORMS. HAVE INCREASED POPS TO LIKELY FOR THE BULK OF THE REGION FOR MONDAY AFTERNOON...AND HAVE ALSO ADDED SOME ENHANCED WORDING (GUSTY TSTORM WINDS) TO THE GRIDDED PACKAGE. IT IS WORTH NOTING THAT THE STORM PREDICTION CENTER DOES HAVE MOST OF WRN NEW YORK OUTLINED IN A SLIGHT RISK AREA FOR SEVERE STORMS FOR MONDAY. THIS POTENTIAL HAS ALREADY BEEN ADDRESSED IN OUR HAZARDOUS WEATHER OUTLOOK. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... A MID LEVEL TROUGH AND ASSOCIATED MID/UPPER LEVEL SPEED MAX WILL MOVE FROM THE CENTRAL LAKES MONDAY EVENING TOWARDS SOUTHERN QUEBEC BY TUESDAY MORNING...WITH A TRAILING WEAK SURFACE COLD FRONT DROPPING TOWARDS THE LOWER LAKES LATE MONDAY NIGHT AND EARLY TUESDAY. THE BACKGROUND LARGE SCALE FORCING FOR ASCENT WILL BE WEAK...BUT THERE ARE LIKELY TO BE SEVERAL CONVECTIVELY AUGMENTED SHORTWAVES AND JETLETS EMBEDDED WITHIN THE GENERAL SW FLOW REGIME TO ACT AS A FOCUS FOR ENHANCED LIFT AND SCATTERED SHOWERS/TSTORMS. SUCH FEATURES ARE INHERENTLY HARD TO PLACE IN TIME AND SPACE SO WILL JUST USE MID/HIGH CHANCE POPS FOR NOW. WIND FIELDS DO IMPROVE MONDAY EVENING WITH THE APPROACH OF THE UPSTREAM SHORTWAVE AND MID LEVEL SPEED MAX...WITH 0-6KM DEEP LAYER SHEAR RISING TO 35-45 KNOTS DEPENDING ON THE MODEL OF CHOICE. INSTABILITY IS LIKELY TO REMAIN QUITE MARGINAL HOWEVER WITH A WEALTH OF CLOUD COVER AND SCATTERED SHOWERS DURING THE DAY ON MONDAY... WHICH WILL INHIBIT THE SEVERE WX POTENTIAL. IF POCKETS OF GREATER INSTABILITY ARE ABLE TO DEVELOP IN ANY AREAS THAT REMAIN RAIN FREE THROUGH LATE MONDAY...AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. THE INCREASING SHEAR PROFILES SHOULD KEEP STORMS MOVING ALONG AND KEEP THE FLOOD POTENTIAL QUITE LOW. RAIN CHANCES WILL SLOWLY DIMINISH LATE MONDAY NIGHT WITH NOCTURNAL STABILIZATION...THEN END ALTOGETHER FROM WEST TO EAST TUESDAY MORNING WITH THE PASSAGE OF THE WEAK COLD FRONT. TUESDAY SHOULD TURN OUT TO BE A DECENT DAY WITH ANY LINGERING EARLY MORNING SHOWERS GIVING WAY TO AT LEAST PARTIAL SUNSHINE AND NEAR AVERAGE TEMPS. TUESDAY EVENING THE NEXT WEAK WAVE IS FORECAST TO RUN ALONG THE FRONTAL BOUNDARY. BY THIS TIME...BOTH THE GFS AND NAM PUSH THE BAROCLINIC ZONE INTO PENNSYLVANIA...WITH LATEST 12Z MODEL GUIDANCE NOW TAKING A CONVECTIVE SYSTEM ALONG THE BOUNDARY MAINLY SOUTH OF THE AREA. GIVEN THE LATEST FORECAST TRACK OF THIS WAVE...IT STILL APPEARS THE SOUTHERN TIER WILL BE THE MOST LIKELY AREA TO RECEIVE RAIN...WITH THE CHANCES DROPPING OFF WITH NORTHWARD EXTENT. WILL KEEP THE RAIN CHANCES RELEGATED TO AREAS ALONG AND SOUTH OF THE NYS THRUWAY FOR NOW...WITH THE NORTH COUNTRY LIKELY REMAINING DRY. THIS FEATURE SLIDES EAST TO THE MID ATLANTIC COAST ON WEDNESDAY WITH ANOTHER BRIEF RESPITE BETWEEN SYSTEMS FOR THE LOWER LAKES. WEAK HIGH PRESSURE WILL BUILD SOUTH FROM CENTRAL ONTARIO AND QUEBEC AND PROVIDE AT LEAST SOME PARTIAL SUN ALONG WITH SEASONABLE TEMPS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AT THE START OF THE PERIOD THE BAROCLINIC ZONE TO OUR SOUTH WILL LIFT SLOWLY NORTH ACROSS THE LOWER LAKES AS A WARM FRONT WEDNESDAY NIGHT AND EARLY THURSDAY. THIS WILL BRING INCREASING CHANCES OF SHOWERS AND A FEW STORMS LATER WEDNESDAY NIGHT. THE GREATEST RAIN CHANCES WILL ARRIVE LATER THURSDAY AND THURSDAY NIGHT AS A SLOW MOVING COLD FRONT EASES ACROSS THE OHIO VALLEY AND LOWER LAKES. THIS SYSTEM WILL HAVE ABUNDANT MOISTURE TO WORK WITH...AND ONE OR MORE WAVES OF LOW PRESSURE WILL RUN ALONG THE FRONT AND ENHANCE LIFT. WILL CONTINUE WITH LIKELY POPS FOR THIS TIME PERIOD. THE GREATEST RISK OF HYDRO CONCERNS WILL BE FROM LATER THURSDAY THROUGH EARLY FRIDAY COINCIDENT WITH THE SLOW MOVING COLD FRONT. EXPECT THE MAIN RISK TO BE URBAN AND SMALL STREAM FLOODING IN ISOLATED AREAS...WITH MAINSTEM RIVER FLOODING MORE DIFFICULT TO ACHIEVE AT THIS TIME OF YEAR. THE LATEST GFS/ECMWF NO LONGER SUPPORT A RISK FOR SIGNIFICANT HYDRO CONCERNS ESPECIALLY GIVEN SEVERAL MAINLY DRY DAYS PRECEDING THIS...AND AN IMPROVED TREND FOR NEXT WEEKEND. WILL ADJUST HWO WORDING TO REFLECT THIS LATEST THINKING. THE RAIN CHANCES WILL LINGER FRIDAY AND POSSIBLY SATURDAY AS A WEAK TROUGH SLOWLY LIFTS ACROSS THE LOWER LAKES. BY SUNDAY BOTH THE GFS AND ECMWF NOW BUILD A RATHER STRONG RIDGE INTO THE OHIO VALLEY AND LOWER LAKES. THIS IS IN STARK CONTRAST TO THE 00Z ECMWF...WHICH APPEARED TO BE A SIGNIFICANT OUTLIER WITH ITS STRONG MID LEVEL CLOSED LOW OVER THE OHIO VALLEY. THE NEW ECMWF HAS TRENDED STRONGLY TOWARDS THE GFS. IF THIS TREND CONTINUES...EXPECT A DRYING AND WARMING TREND STARTING ON SUNDAY AND RUNNING THROUGH EARLY NEXT WEEK. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... EXPECT PREDOMINANTLY VFR CONDITIONS THROUGH 12Z. WHILE IR SATELLITE SHOWS A WEAK DISTURBANCE PASSING...SHOWERS AND THUNDERSTORM DEVELOPMENT HAS NOT BEEN UPSTREAM OF ANY TAF LOCATIONS...SO LEAVE OUT ANY MENTION OF PRECIPITATION. DID NOTE BOTH BUF/TYX VWP WERE ABOUT 10 KTS STRONGER IN WINDS AT 2KFT THAN THEN NAM FORECAST...AND THUS BUMPED UP LLWS SPEEDS. BEHIND THIS WEAK SHORTWAVE APPEARS TO BE A CLEARING...WHICH SHOULD KEEP THE MORNING LARGELY DRY...BUT WILL ALLOW WINDS ALOFT TO MIX DOWN RESULTING IN FAIRLY GUSTY WINDS. INCREASING CONFIDENCE IN SIGNIFICANT THUNDERSTORM ACTIVITY THIS AFTERNOON...WITH ALL SITES LIKELY TO BE IMPACTED BY THUNDERSTORMS AT SOME POINT. NOT QUITE ENOUGH CONFIDENCE IN TIMING TO CARRY A PREDOMINANT GROUP...WITH VCTS SHOWING BEST ESTIMATE AT THIS POINT. SOME STORMS MAY BE STRONG...WITH GUSTY SURFACE WINDS AND HAIL POSSIBLE. EXPECT ACTIVITY TO DWINDLE FROM WEST TO EAST LATE AFTERNOON INTO THE EVENING...BUT STILL SEE SOME SHOWERS OR THUNDERSTORMS POSSIBLE AS A SECOND WAVE APPROACHES IN THE EVENING. FOR NOW...KEY ON AFTERNOON THUNDERSTORMS...WHICH APPEAR TO BE THE MOST SIGNIFICANT FEATURE. OUTLOOK... TUESDAY AND WEDNESDAY...MAINLY VFR. THURSDAY...MVFR WITH SHOWERS LIKELY. FRIDAY...VFR/MVFR WITH CHANCE SHOWERS. && .MARINE... A RELATIVELY WEAK PRESSURE GRADIENT WILL BRING A CONTINUATION OF GENERALLY LIGHT WINDS AND MINIMAL WAVES THROUGH MIDWEEK. THE WARM FRONTAL PASSAGE FROM EARLIER TODAY WILL BE FOLLOWED BY A WEAK COLD FRONT EARLY TUESDAY. LOOK FOR LIGHT SOUTHERLIES AFTER THE WARM FRONT THROUGH MONDAY AND A SHIFT TO WEST AND NORTHWEST BY TUESDAY... VEERING NORTHEAST TUESDAY NIGHT AND EARLY WEDNESDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...RSH/SFM NEAR TERM...RSH SHORT TERM...HITCHCOCK LONG TERM...HITCHCOCK AVIATION...APFFEL MARINE...RSH/SFM
Hazardous weather outlook, May 22, 3:44 PM EDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 344 PM EDT SUN MAY 22 2011 NYZ001>008-010>014-019>021-085-231945- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 344 PM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY AND MONDAY EVENING. THERE REMAINS SOME UNCERTAINTY AS TO HOW UNSTABLE THE ATMOSPHERE WILL BECOME ON MONDAY DUE TO CLOUD COVER. IF ENOUGH SUNSHINE AND HEATING OCCURS...A FEW ISOLATED STORMS MAY BECOME SEVERE WITH THE PRIMARY RISK BEING LARGE HAIL AND DAMAGING WINDS. A FEW OF THESE STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL AND MINOR POOR DRAINAGE FLOODING. ADDITIONAL SHOWERS AND POSSIBLE THUNDERSTORMS ARE THEN EXPECTED THURSDAY AND THURSDAY NIGHT AS A SLOW MOVING COLD FRONT CROSSES THE REGION. THIS MAY PRODUCE ADDITIONAL HEAVY RAINFALL IN A FEW SPOTS WITH MINOR FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER MONDAY AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-231945- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 344 PM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY CONTAIN HAIL AND LOCALLY GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
In the hours before
Special weather statement, May 23, 2:16 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 216 AM EDT MON MAY 23 2011 NYZ010>012-085-230715- ERIE NY-GENESEE NY-WYOMING NY- 216 AM EDT MON MAY 23 2011 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 212 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR ORCHARD PARK...AND MOVING NORTHEAST AT 25 MPH. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4307 7841 4277 7817 4267 7871 4282 7882 APFFEL
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:40 AM EDT | Small Craft Advisory | BUF | 12 hr | |
| May 23, 2:01 PM EDT | Special Marine Warning | BUF | 29 min | |
| May 23, 2:46 PM EDT | Areal Flood Advisory | BUF | Ontario, Wayne | 119 min |
Nearby
Special Weather Statements in New York, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.